Alert archive / Missouri / Tornado Warnings in 2015

Tornado Warning 26, NWS Paducah, KY

July 20, 20154 counties in Missouri

NWS Paducah, KY issued this tornado warning at Jul 20, 2015, 6:54 PM CDT for 4 counties in Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 6:54 PM CDT (23:54 UTC)
Expired
Jul 20, 2015, 7:30 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bollinger County, MO, Cape Girardeau County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 103 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:10 PM CDTFUNNEL CLOUDZalma, MOTRAINED SPOTTER REPORT VIA EM OF FUNNEL CLOUD OVER ZALMA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WFUS53 KPAH 202354
TORPAH
MOC017-031-207-223-210030-
/O.NEW.KPAH.TO.W.0026.150720T2354Z-150721T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CAPE GIRARDEAU COUNTY IN SOUTHEASTERN MISSOURI...
  EAST CENTRAL WAYNE COUNTY IN SOUTHEASTERN MISSOURI...
  SOUTHERN BOLLINGER COUNTY IN SOUTHEASTERN MISSOURI...
  NORTHEASTERN STODDARD COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 730 PM CDT
    
* AT 653 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES SOUTH OF GRASSY...OR 10 MILES WEST OF
  ADVANCE...MOVING EAST AT 25 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  ADVANCE AROUND 720 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE ZALMA
AND WHITEWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3706 9019 3721 9020 3728 8977 3712 8976
      3709 8979 3705 8976 3696 8976
TIME...MOT...LOC 2353Z 264DEG 21KT 3713 9010 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 20, 6:35 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 20, 6:35 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT MON JUL 20 2015

.UPDATE...
ISSUED AT 635 PM CDT MON JUL 20 2015

UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM CDT MON JUL 20 2015

ABOVE AVERAGE CONFIDENCE IN THE SHORT TERM AS MODELS COMING INTO
SOMEWHAT BETTER AGREEMENT.

THIS AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO FILL IN
ACROSS THE AREA DUE TO THE PRESENCE OF A QUASI-STATIONARY FRONTAL
BOUNDARY BISECTING OUR CWA FROM W-E...A VERY UNSTABLE AIRMASS IN
PLACE...AND WEAK RIPPLES OF UPPER LEVEL ENERGY PASSING OVERHEAD.
WITH SO MUCH INSTABILITY AND INCREASING WIND SHEAR...THERE IS A
SLIGHT CHANCE FOR A FEW STORMS BECOMING SEVERE...WITH DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND DEADLY LIGHTNING BEING THE
PRIMARY THREATS.

A COLD FRONT DIVING SOUTHEAST OUT OF THE PLAINS WILL PUSH THE
AFOREMENTIONED BOUNDARY ACROSS THE REMAINDER OF OUR REGION THIS
EVENING. AS RESULT... PRECIPITATION CHANCES INCREASE THIS EVENING
INTO THE EARLY OVERNIGHT HOURS. BEYOND THAT PRECIPITATION SHOULD
DIMINISH FROM NORTH TO SOUTH AND BY FIRST THING TUESDAY MORNING
PRECIPITATION SHOULD BE LIMITED TO THE SOUTHERN HALF OF THE AREA.

THE WESTERN PORTION OF THE SECOND FRONT IF FORECAST TO HANG UP JUST
SOUTH AND WEST OF OUR CWA TUESDAY. ZONAL FLOW ALOFT COMBINED WITH
DEEP MOISTURE POOLED ALONG AND SOUTH OF THE BOUNDARY WILL SET UP AN
OVERRUNNING SCENARIO WHICH WILL SPREAD PRECIPITATION SLOWLY
NORTHEAST ACROSS OUR CWA FROM TUESDAY AFTERNOON THROUGH THE END OF
THE PERIOD.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 301 PM CDT MON JUL 20 2015

MID LEVEL SHRTWV ENERGY IN THE SLIGHTLY CYCLONIC NRN STREAM FLOW
JUST TO THE NORTH OF A DEEP SOUTH RIDGE IS PROGGED TO BE IN THE
VICINITY OF THE PAH FORECAST AREA AT THE BEGINNING OF THE EXTENDED
FORECAST PERIOD. THIS...COMBINED WITH A SFC FRONTAL BOUNDARY IN OR
NEAR SWRN PARTS OF OUR REGION...WILL PROBABLY TAP ENOUGH MOISTURE
AND INSTABILITY FOR SCATTERED SHOWER AND TSTM DEVELOPMENT DURING THE
HEATING OF THE DAY THU...MAINLY IN THE SWRN HALF OF THE REGION. POPS
DIMINISH THROUGH FRI NIGHT AS ANTI-CYCLONIC MID LEVEL FLOW
BEGINS TO TAKE OVER.

A MORE MERIDIONAL TYPE SHRTWV IS SHOWN BY THE MED RANGE MODELS TO
IMPINGE ON THE EXPANDING SRN CONUS RIDGE BY SAT. THIS COULD RESULT
IN ISOLATED SHOWER AND TSTM ACTIVITY IN PARTS OF THE REGION...
DESPITE SUBSIDENCE FROM THE RIDGE. THE LINGERING FRONTAL BOUNDARY
WEST OF THE MS RIVER MAY ENHANCE SOME CONVECTION. DRIER AIR SHOULD
TEND TO MOVE INTO OUR REGION FROM THE NW BY SAT NIGHT AND INTO
SUNDAY. THERE IS UNCERTAINTY AS TO WHETHER ADDITIONAL NRN STREAM
SHRTWV ENERGY SUN NIGHT WILL BE ENOUGH TO GENERATE SCATTERED
CONVECTION AGAIN IN OUR REGION. FOR NOW THERE ARE SOME POPS FOR IT
IN THE FORECAST...SUBJECT TO CHANGE. FOR EXAMPLE...THE 12Z ECMWF HAS
TRENDED DRIER.

EXPECT A WARM-UP BACK INTO THE 90S FROM THE LATTER HALF OF THE
WEEKEND ON...AS HEIGHTS RISE. HUMIDITY WILL CONTINUE TO BE ON THE
RATHER HIGH SIDE.

&&

.AVIATION...
ISSUED AT 635 PM CDT MON JUL 20 2015

SCATTERED SHOWERS AND TSTMS AHEAD OF A COLD FRONT HAVE DEVELOPED...
AND WILL MOVE EWD ACROSS THE PAH FORECAST AREA MOSTLY DURING THE
EVENING HOURS. VSBYS WILL PROBABLY GO IFR IN HEAVIER CONVECTION...
WITH MVFR CIGS LIKELY. SOME STORMS MAY RESULT IN GUSTY WINDS...AND
MAY BE SEVERE. IN THE WAKE OF THE CONVECTIVE SYSTEM...INCREASINGLY
NWRLY WINDS...GENERALLY BELOW 10 KTS...SHOULD PREVAIL BEHIND THE
FRONT LATER TONIGHT AND TUE. SOME MVFR/IFR FOG IS POSSIBLE AT ALL
TAF SITES LATE IN THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...DB
Hazardous weather outlook, Jul 20, 3:09 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CDT MON JUL 20 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THIS AFTERNOON....THEN BECOME MORE
NUMEROUS THROUGHOUT THE REGION TONIGHT...AS A COLD FRONT ENTERS
THE AREA. A FEW OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER CONCERN TONIGHT. LOCALLY HEAVY RAIN
AND LIGHTNING WILL ALSO BE CONCERNS THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES ARE EXPECTED TO WARM TO AROUND 105 DEGREES THIS
AFTERNOON OVER FAR SOUTHEAST MISSOURI.

FLOODING WILL CONTINUE ALONG THE WABASH...OHIO AND MISSISSIPPI
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR A PORTION OF THE
AREA FROM TUESDAY THROUGH SUNDAY. THE BEST CHANCES THROUGH THE
PERIOD WILL PERSIST OVER SOUTHEAST MISSOURI...AND THE GREATEST
CHANCE WILL BE ON THURSDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING
WILL BE THE PRIMARY CONCERNS THROUGH THE PERIOD.

FLOODING WILL CONTINUE ALONG THE MISSISSIPPI...OHIO...AND WABASH
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

JP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:43 PM CDTSpecial Weather StatementPAHPerry32 min
Jul 20, 5:17 AM CDTAreal Flood AdvisoryPAHScott58 min
Jul 20, 5:56 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne49 min
Jul 20, 6:14 PM CDTAreal Flood AdvisoryPAHBollinger, Cape Girardeau, Perry, Wayne3 hr
Jul 20, 6:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne44 min

Nearby

Tornado Warnings in Missouri, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.